In a 21-year-old man with non‑streptococcal (viral) pharyngitis who developed a rash after two days of penicillin therapy, what is the appropriate management?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 26, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Immediately Stop Penicillin and Reassess the Diagnosis

This patient should discontinue penicillin immediately, as he has non-streptococcal (viral) pharyngitis and should never have been started on antibiotics in the first place. The rash is most likely a viral exanthem from the underlying viral infection, not a true penicillin allergy 1.

Why This Patient Should Not Be on Antibiotics

The IDSA guidelines are unequivocal: antimicrobial therapy is of no proven benefit for acute pharyngitis due to organisms other than Group A Streptococcus (GAS) 1. The guidelines explicitly state that such therapy "unnecessarily exposes patients to the expense and hazards of antimicrobial therapy" and contributes to antimicrobial resistance 1.

  • Only 20-30% of children and an even smaller percentage of adults with acute pharyngitis have GAS infection 1
  • The signs and symptoms of GAS and viral pharyngitis overlap so broadly that accurate diagnosis on clinical grounds alone is impossible 1
  • Testing should not be performed if clinical features strongly suggest viral etiology (e.g., cough, rhinorrhea, hoarseness, oral ulcers) 1

Understanding the Rash

The rash developing after 2 days of penicillin in a patient with viral pharyngitis has two likely explanations:

Most Likely: Viral Exanthem

The rash is probably part of the natural course of the viral infection itself. Recent evidence shows that 14% of patients with infectious mononucleosis develop a rash without any antibiotic exposure 2. The timing (2 days) is consistent with viral progression rather than drug allergy.

Less Likely: True Penicillin Allergy

While possible, true penicillin allergy is uncommon. The FDA label warns of hypersensitivity reactions 3, but these are rare in the general population. The occurrence of rash in patients with viral pharyngitis after aminopenicillin administration is much lower than traditionally believed - recent studies show only 18% compared to historical estimates of 84% 2.

Immediate Management Steps

  1. Discontinue penicillin immediately 3
  2. Provide symptomatic treatment only: analgesics/antipyretics (acetaminophen or NSAIDs) for symptom relief 4, 1
  3. Observe the rash: Document characteristics (maculopapular vs. urticarial), distribution, and timing
  4. Monitor for signs of serious reaction: Although rare, watch for angioedema, respiratory distress, or anaphylaxis requiring emergency treatment with epinephrine 3

Documentation and Future Implications

Do not automatically label this patient as "penicillin allergic" without proper evaluation. The context matters enormously:

  • If the rash is maculopapular and resolves after stopping the antibiotic, this is likely a viral exanthem, not a true allergy
  • True IgE-mediated penicillin allergy would typically present with urticaria, angioedema, or anaphylaxis
  • Recent guidelines emphasize that single-day challenges after negative skin testing are sufficient to detect delayed reactions, and multiple-day challenges are unnecessary 5

If Future Penicillin Use Is Needed

Should this patient require antibiotics for a true bacterial infection in the future:

  • Consider penicillin allergy testing if the history suggests possible allergy 5
  • Resensitization after oral penicillin treatment is rare and comparable to the rate of initial sensitization 5
  • For patients with non-anaphylactic reactions, first-generation cephalosporins are acceptable alternatives 1

Key Pitfall to Avoid

The most critical error here was prescribing antibiotics for viral pharyngitis in the first place. This case exemplifies why diagnostic testing (rapid antigen detection test or throat culture) should be performed before prescribing antibiotics for pharyngitis 1. The guidelines strongly recommend against empiric antibiotic treatment without confirmed GAS infection, as it leads to unnecessary adverse events, increased costs, and antimicrobial resistance 1.

References

Research

Rash associated with antibiotic administration in patients with infectious mononucleosis: a systematic review and meta-analysis.

European journal of clinical microbiology & infectious diseases : official publication of the European Society of Clinical Microbiology, 2025

Guideline

drug allergy: a 2022 practice parameter update.

Journal of Allergy and Clinical Immunology, 2022

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.